Alcohol In Paracetamol Syrup Is Not Toxic [Updated!]

The Malaysian public is panicking over a new controversy – alcohol in paracetamol syrup made by a local pharmaceutical company – Royce Pharma. Royce Pharma failed to declare the alcohol used in their 120 mg / 5 ml paracetamol syrup preparation to the ministry, and was ordered to recall the product.

The panic, however, was caused by an unofficial warning issued by a Malaysian Health Ministry official claiming that the alcohol in the paracetamol syrup preparation was toxic to children below the age of 12. That’s not really true.

Updated @ 2015-10-17 : I added new information on the production history of the Royce Redon 120 mg / 5 ml paracetamol syrup preparation.

Updated @ 2015-10-18 : I made a mistake in the earlier calculations due to the oversight of the 6% alcohol in the Royce PCM being weight per volume (w/v), not volume per volume (v/v). I would like to thank Ph. Low Swee Siong for pointing out the 26.7% higher difference in the w/v versus v/v calculations. The numbers below have now been corrected, although the conclusion remains the same. You may read my discussion with Ph. Low Swee Siong in the comments section below.

I also added two new photos to show why the Ministry of Health ordered the recall, after approving them for the contract to supply government hospitals with paracetamol syrup. It was not because the paracetamol syrup was dangerous, but because Royce Pharma did not comply with their contract.

 

The Viral Warning

Here was the unofficial warning by a Malaysian Health Ministry official that went viral :

Viral warning about Royce Pharma paracetamol syrup

Here is the English translation :

Attention! Information from Pn. Fatimah [of] KKM (Malaysian Health Ministry).

Pharmaniaga has ordered a hold on the supply of paracetamol syrup by Royce, because [it] contains ethanol 6% which cannot be given to children below 12 years of age.

All [paracetamol] stocks in the [hospital] pharmacies are made by Royce… Alternative is for patients to buy their own [paracetamol] outside…

[I] request the cooperation of MOs (medical officers) and MAs (medical assistants) to inform the patients. Thank you.

Whoever is still holding stocks of this paracetamol syrup at home should throw it away as it cannot be consumed. The hospitals have stopped [issuing it] since this morning.

Copy and paste from another group [member] who works in a hospital.

This is what the Royce Redon 120 Syrup (120 mg / 5 mL) preparation by Royce Pharma looks like :

Alcohol In Paracetamol Syrup Is Not Toxic

Now, let’s take a look at what’s true and what’s false about this alcohol in paracetamol syrup controversy…

 

Paracetamol = Panadol

Paracetamol is very commonly known as Panadol here in Malaysia due to the longevity of that GSK (GlaxoSmithKline) trade name in Malaysia. Many people use it to refer to paracetamol, irrespective of it comes from GSK or another company.

If you are residing in the United States, Canada, Japan, Venezuela and Columbia, you might better know it as acetaminophen or its genericised trade name, Tylenol. In other words :

Paracetamol = Panadol = Acetaminophen = Tylenol

 

What Kind Of Alcohol Are We Talking About?

There are many kinds of alcohol in chemistry – from methanol and ethanol to glycerol and xylitol. The type of alcohol in this paracetamol controversy is ethanol.

Ethanol, or ethyl alcohol, is the kind of alcohol that is found in alcoholic beverages, and is relatively safe to consume. The other three main types of alcohol – methyl alcohol, propyl alcohol and butyl alcohol can kill or cause blindness even if consumed in small doses.

 

Why Do They Use Alcohol In Paracetamol Syrup?

Paracetamol has very low solubility in distilled water. To make a stable paracetamol syrup, a pharmaceutical company like Royce Pharma needs to use one or more solubilisers. The most commonly used solubilisers are propylene glycol and ethanol.

 

Is Ethanol Toxic To Children?

Ethanol is the one of the oldest recreational drugs known to man, with well-documented health hazards in adults who consume it regularly. However, no one has actually done any tests on children to determine how much of it is toxic to children… for obvious reasons.

The deleterious effects of chronic ethanol exposure on the neurological and cognitive development of children, however, can be seen in cases of foetal alcohol syndrome (FAS). Hence, the medical community always errs to the side of abundant caution when it comes to the consumption of alcohol in children.

That’s why they will always recommend that children’s exposure to alcohol be minimised, even though no study has actually been done to ascertain the short-term toxic levels of alcohol in children.

 

Why Is Ethanol Not Banned In OTC Drugs?

Despite the dangers of chronic (prolonged) exposure to alcohol is well-known, the lack of studies on short-term exposure to alcohol in children means we don’t actually know if ethanol is dangerous to children in small doses, especially if it is only taken for a short time.

Hence, ethanol is not banned in OTC (over-the-counter) drugs because there are situations in which the benefits outweigh the risks. For example, ethanol might be permitted in a formulation for children if a suitable alternative is not available, or is potentially more toxic. It may also be permitted if the dose is small and is meant to be taken for a very short time.

 

Are There No Alternatives To Ethanol?

There are paracetamol syrup formulations that do not use ethanol or propylene glycol as solubilisers. One example used the following inactive ingredients instead :

  • 7.5% polyethylene glycol (PEG) 1500
  • 15% glycerine
  • 40% syrup
  • disodium edetate
  • citrate buffer
  • methyl paraben and propyl paraben (as preservatives)

As you can see, removing the alcohol from paracetamol syrup does not mean just removing the alcohol. It requires alternative solubiliser(s) and stabilising agents to be used instead.

 

What Does The US FDA Say?

In the Federal Register (Volume 60, No. 48) published on Monday, March 13, 1995, the US FDA established the following limits on the concentration of alcohol as an inactive ingredient in OTC drug products intended for oral ingestion :

  • 10% alcohol for products labelled for use by adults and children 12 years of age and over,
  • 5% alcohol for products labelled for use by children 6 to 12 years of age,
  • 0.5% alcohol for products labelled for use by children under 6 years of age.

However, the US FDA permits higher concentrations if they are required to address “a specific solubility or manufacturing problem“.

It is also instructive to note that in the same ruling, the US FDA exempts homeopathic formulations from the same restrictions even if they are to be consumed by children. Many homeopathic oral formulations have alcohol concentrations of 20%-60% or higher.

 

What Do The Other Safety Agencies Say?

The US FDA ruling is based on an abundance of caution, not any actual scientific study. That’s why it’s based on arbitrary alcohol concentration levels and not actual dosages.

The French Medicines Agency, on the other hand, established more scientific limits for the use of ethanol in medicinal products for children. They stipulate that the amount of ethanol in a dose should not produce a blood alcohol concentration (BAC) greater than 0.125 g/L or 0.0125%. In addition, the amount of medicine in a single package / container must be adjusted so that the total volume of ethanol will not reach the potentially lethal dose of 3 g / kg, in the event a child accidentally consumes the entire package.

In Europe, the EC considers ethanol of less than 100 mg per dose to be safe for children, and doses of 100 mg to 3,000 mg to be taken with caution. However, even these limits do not consider the actual dose given.

That’s why the European Medicines Agency proposed in 2013 the following for alcohol in oral and parenteral (injected) drugs :

  • No effect : 6 mg / kg / day. For a 2-year old child who weighs 12 kg, that’s a limit of 72 mg of ethanol per day.
  • Consult if less than 6 year old : 75 mg / kg / day. For a 2-year old child who weighs 12 kg, that’s a limit of 900 mg of ethanol per day.
  • Should not be given to children less than 6 year old : Above 75 mg / kg / day.

 

Is 6% Alcohol In Paracetamol Syrup Toxic?

At the age of 2, the maximum dose of the Royce paracetamol syrup with 6% alcohol (w/v) is 5 mL @ 4 times a day = a total of 20 mL per day. The amount of ethanol consumed would be 0.38 mL per dose, or 1.52 mL per day. That works out to 304 mg per dose, or 1,216 mg per day. That’s just above the upper limit recommended by the European Medicines Agency.

Just to put things in perspective for the layman, a beer like Heineken is 5% alcohol by volume. Therefore, a a 330 ml can of Heineken contains 16.5 mL or 13.2 grams (13,200 mg) of ethanol. The maximum daily dose of the Royce paracetamol syrup for a 2-year old would therefore be equivalent to 30 mL of Heineken beer – the equivalent of a gulp or a couple of sips.

As you can tell – that’s not a lot at all. But we are talking about children here, so we would want to err on the side of caution. That said, there is no need to panic.

The same European Medicines Agency proposal also set a more stringent limit of 1.8 g / kg as the potentially lethal dose for children. That is 40% lower than the current 3 g / kg limit set by the French Medicines Agency. In other words, a 2-year old child would need to drink 355 mL of Royce paracetamol syrup with 6% alcohol to be in real danger. That’s just under 6 bottles…

 

Then Why Are They Recalling It?

The Malaysian Ministry of Health ordered Royce Pharma to recall their formulation, because they failed to comply with regulations by not labelling the formulation’s alcoholic content. The Ministry of Health’s Pharmaceutical Services Department Senior Director, Datuk Eisah Rahman clarified,

We had issued Royce Pharma the grant to supply the paracetamol to several health facilities, as earlier samples did not mention the alcohol content on its label and packaging. However, following further investigation, the product is found to contain alcohol, but it was not disclosed on the label and packaging.

She also clarified that the alcoholic content of the formulation was at a permissible level and posed no health risk. Besides, the Royce Redon 120 Syrup (120 mg / 5 mL) was registered under the Drug Control Authority and has been in production since 1991.

From the more recent photos of the Royce Redon 120 Syrup packaging, it can be seen that the alcohol content was printed on current bottles, as you can see in the first picture below.

Alcohol In Paracetamol Syrup Is Not Toxic

However, it appears that when they submitted samples for consideration in their bid for the Ministry of Health’s contract to supply government hospitals with paracetamol syrup without alcohol, the labels of their samples lacked the listing of the 6% ethanol by w/v. Take a look at the different labels above.

In other words, whether through deceit or oversight or misunderstanding, Royce Pharma undertook that contract for paracetamol syrup without alcohol, but supplied the Ministry of Health with their Redon 120 Syrup that contains 6% alcohol. When the Ministry of Health discovered this, they ordered the recall. It was not because the Royce Redon 120 Syrup was dangerous but because they failed to supply the agreed-upon preparation.

 

Dr. XXXX Disagrees With You

Needless to say, there will be plenty of people who share information without verifying it. As long as it’s on the Internet, it must be true… so goes the adage. Here is one example :

Alcohol In Paracetamol Syrup Is Not Toxic

As I pointed above, the US FDA limits are :

  • 10% alcohol for products labelled for use by adults and children 12 years of age and over,
  • 5% alcohol for products labelled for use by children 6 to 12 years of age,
  • 0.5% alcohol for products labelled for use by children under 6 years of age.

This is an easily verifiable fact. I have no idea if Dr. Suhazeli Abdullah actually wrote that – I can find no record of him posting that. In fact, I can only find him posting these purported Ministry of Health guidelines (which I cannot verify because there is no Food & Drug Act 1993 in Malaysia). However, note that it matches the US FDA rules :

Garis panduan KKM spt berikut: 
{% ethanol Piawaian yang dibenarkan} 
0.5%~ utk <6 tahun
5%~ utk 6-12 tahun
10%~ utk >12 tahun 
(Food & Drug Act 1993)

So next time before you forward something on Whatsapp, Facebook or Twitter, take a couple of minutes and verify the information.

 

What Should We Do?

First of all, please do NOT spread rumours. There are people who are claiming that all paracetamol syrups dispensed by government hospitals are to be thrown away. That is incorrect. Only the Royce Redon 120 Syrup (120 mg / 5 mL) is affected by this recall. No other paracetamol syrup formulations are affected.

Secondly, you do NOT have to throw away the Royce Redon 120 Syrup, if you have any at home. It can be safely consumed by any child older than 12 years of age, or an adult. If you wish to dispose of it, please return it to the pharmacy at any government hospital for proper disposal.

Thirdly, please do not make this about religion. This is not a sinister plot to covertly convert Muslims by Jews / Christians / Buddhists / aliens. Islam does not forbid the consumption of alcohol in medications. The Malaysian National Fatwa Council declared in 2011 that any drugs or fragrances that contain alcohol are NOT “najis“. You can read the fatwas related to this issue here.

Finally, this is not a political issue. Malaysians are known to see a political conspiracy in every controversy (often for good reason), but this is not it. This is simply a case of a single drug being withdrawn from government hospitals due to improper labelling. This is our government at work. This is what we pay them to do.

Please feel free to SHARE this out with your family and friends!

Comments

Post your comments here

Powered by WP Review

About The Author

Related posts

2 Comments

  1. Ph. Low Swee Siong

    I have a quick view on the article about Alcohol in Paracetamol Syrup and very much agree with him that alcohol in paracetamol syrup is not toxic in normal circumstances.. BUT… it can be toxic in some cases! In the article, the author made a wrong assumption and calculation on 6%w/v versus 6%v/v. In other words, say in the some scenario of 2 yo kid with 12kg, the maximum dose for pcm is 100mg/kg/day (1200mg/day) or 40ml of ROYXX PCM syrup. And in 40ml of ROYXX PCM syrup, it contains 2400mg ethanol (6%w/v)!!! …which is more than 2.5X of European Medicines Agency allowable limit (75mg/kg/day) for children below 6yo. …in the same analogy term….. the maximum daily dose of the Royce paracetamol syrup for a 2-year old would therefore be equivalent to 60 ml of Heineken beer (5%v/v)…. and you will be feeding the 2yo kid 1 FULL can of Heineken beer in 5 days PCM course … for FEVER!!! That is why I panic. 🙁

    Reply
    1. Dr. Adrian Wong

      Hello Ph. Low Swee Siong,

      AFAIK, the maximum recommended dose for a 2 year old child for the Royce 120 mg / 5 ml PCM syrup is 5 ml q.i.d. That’s 20 ml per day, as stated in the article. Not 40 ml.

      As for w/v vs. v/v, you are correct. When converted to v/v, the ethanol in the Royce Redon 120 mg / 5 ml paracetamol syrup is 7.6%. Thank you for the correction. I will be correcting the article with the new calculations below.

      In the case of the Royce PCM, 20 ml (not 40 ml) per day would give a total dose of 1.52 ml (volume) or 1,216 mg (weight) of ethanol. That puts it 35% above the upper limit for a child below the age of 6 years, as suggested by the European Medicines Agency.

      Does that 35% above the new suggested upper limit mean that the child is in danger? Not at all. The same agency also proposed a 40% LOWER potentially lethal limit of 1.8 grams of ethanol per kilo body weight in a SINGLE DOSE. This is to restrict the packaging size to ensure that a child will NOT die if he/she accidentally consumes the entire package.

      That new proposed “potentially lethal” limit, which is 40% lower than the CURRENT limit of 3g/kg, would mean that a 2-year old child with a 12 kg body weight can actually drink 21.6 grams of ethanol with minimal risk of dying (which is the point of setting the package size limit). That works out to 17.7x the daily recommended dose of the Royce 120 mg / 5 ml PCM syrup… or 355 ml or just under 6 bottles of the syrup.

      But let’s assume that a doctor prescribes DOUBLE the maximum dose for this hypothetical 2 year-old child at 40 ml per day. He/she would be consuming 2.432 grams (3.04 ml) of ethanol in four divided doses. That is still significantly lower than the 21.6 grams “potentially lethal” SINGLE dose limit set by the European Medicines Agency.

      Of course, I’m not saying that we should let the children binge on the Royce PCM syrup like it’s the Shandy that some parents let their children taste on special occasions… but let us not panic over a non-existent threat. The Royce PCM syrup has actually been in production and sale after being approved in 1991. How many cases of alcohol intoxication or toxicity in children have we seen reported over alcohol in PCM since then? AFAIK – ZERO.

      Incidentally, for the Heineken analogy, its alcohol content is 5% v/v. So, the 20 ml maximum daily dose of Royce PCM for a 2-year child works out to 30 ml of Heineken beer. Even 40 ml (double the daily dose) of Royce PCM would only work out to 60 ml of Heineken beer – less than 1/5th of a can.

      Yes, we can consider that a full can of Heineken beer in a 5-day course of PCM. But as they say – the dose makes the poison. That’s a single can of Heineken beer spread over FIVE DAYS. The spread makes a big difference. If you and I each have a bottle of whiskey, and you drink it in one go while I finish it over 5 days – you will definitely be wasted, but I will still be able to legally drive. 😀

      Thank you for your reminder on w/v vs. v/v. I will be sure to credit you for the correction. 😀

      Reply

Have something to say? Share it with us!

%d bloggers like this: